Indiana, 2012Heat in Indiana, June 29 to 30, 2012
June 29 to 30, 2012 · NWS LMK · 1 event in 1 county or zone
Temperatures rose into the around 105 on June 28, the first of several days of intense heat that lasted through July 7th. Huntingburg, located in southwestern Indiana within an area classified under extreme drought, exceeded 100 on practically every day over a 10 day period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures rose into the around 105 on June 28, the first of several days of intense heat that lasted through July 7th. Huntingburg, located in southwestern Indiana within an area classified under extreme drought, exceeded 100 on practically every day over a 10 day period. Extremely high temperatures, combined with worsening drought, led to a degradation of local crops.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 29, 2:23 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 29, 2:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EDT FRI JUN 29 2012
.Short Term (Tonight through Saturday Night)...
Issued at 323 PM EDT Fri Jun 29 2012
...Heat Wave To Continue Across The Region...
It's another hot day out there across southern Indiana and central
Kentucky. Afternoon satellite imagery reveals mostly sunny skies
and observations from ASOS and the Kentucky Mesonet show
temperatures in the low 100s across the region. These temperatures
combined with dewpoints in the lower-mid 60s in the south and upper
60s to lower 70s in the north have allowed heat index readings to
warm into the 105-115 degree range. The highest heat index readings
are generally in areas west of I-65 with slightly lower readings in
the east. Just in the last hour, Bowling Green (KBWG) hit 109 which
sets a new all time record high for the month of June thus far.
Large batch of convection continues to develop generally along and
north of the I-70 corridor in central Indiana. This activity should
continue to move eastward at a pretty good clip. Radar and
satellite data do show an outflow boundary pushing south of the
complex. This may serve as a focus for additional thunderstorm
development this afternoon across central and possibly south-central
Indiana. This activity, if it fires could affect our far
northeastern counties. WFO ILN did a special 18Z release that
revealed a very unstable atmosphere but did have a pronounced cap
around 840-850hPa. This cap looks to be too strong to product pop
up convection, but forcing along the outflow boundary would be
enough to get stuff going and supporting it as it heads off to the
east and east-southeast. For this reason, we plan on keeping a
slight chance of thunderstorms in the forecast for our far northeast
counties late this afternoon and evening. Any storm that develops
would be very capable of damaging winds and large hail.
Temperatures for the remainder of the afternoon will be hot with
readings staying in the upper 90s to low 100s before cooling into
the 90s this evening. Overnight temperatures will be similar to
last night with lows in the lower-mid 70s in the rural areas but
downtown urban areas will probably only drop into the 78-80 degree
range.
For Saturday/Saturday Night, very hot weather is expected to
continue on Saturday as strong mid-level ridge remains overhead with
the center just southeast of our region. The most recent NAM-WRF
runs along with the SREF runs suggests that mid-level trough may
develop just west of the Appalachians which could spark off a few
storms over the east. However, given the proximity soundings across
the area, there is substantial capping that is forecast to remain in
place which should preclude convective development. For now, plan
on keeping the forecast dry, but will continue to monitor.
Afternoon highs will likely top out in the 100-110 degree range
across the region once again. With the highest heat readings
expected in the west, we will upgrade the current Heat Advisory to
an Excessive Heat Warning for areas along and west of I-65 while
keeping a Heat Advisory in place for our eastern sections where
slightly lower heat index readings are expected. The Excessive Heat
Warning will continue into the long term period while the Heat
Advisory has been extended until Midnight Saturday Night. However,
if substantial heat continues...which is possible, an extension of
the Excessive Heat Warning may be required in subsequent forecasts.
Lows Saturday night will be quite warm with lows in the rural areas
dropping into the lower-mid 70s with upper 70s expected in the
downtown urban areas.
.Long Term (Sunday through Friday)...
Issued at 258 PM EDT Fri Jun 29 2012
The heat and dry weather will continue through the long term period,
though we may see temperatures moderate by a few degrees through the
week. The mid level ridge wil be suppressed to the south a bit
Sunday. Monday through mid week, the ridge will amplify to the west
of the forecast area once again. We will therefore be in northwest
flow aloft early next week. The ridge will spread east once again
through
the end of the week, though how far east it shifts varies from model
to model.
Sunday will once again see temperatures topping out at 100+ for most
of the region. With the ridge further west through next week, highs
look to be a bit cooler. However, they will still reach into the mid
90s to around 100. Nights will not offer a lot of relief from the
heat with lows only dipping into the lower to mid 70s.
The real challenge will be in regards to any rain chances next week.
With northwest flow aloft and the area being on the edge of the
ridge, there is some indication showers or storms may fire off and
on. However, given the ambient drought conditions confidence of
precipitation chances is rather low. For now prefer to continue with
the dry forecast and wait until there is a more clear signal for
precipitation. Even if storms do develop, they will likely be few
and far between, offering little relief for the dry conditions.
&&
.Aviation (18Z TAF Issuance)...
Issued at 112 PM EDT Fri Jun 29 2012
A hot and dry ridge pattern will remain in control throughout the
upcoming TAF period. VFR conditions are expected to prevail at KSDF
and KBWG. However, there is some uncertainty at KLEX for later this
afternoon and evening. Current surface analysis reveals a
quasi-stationary boundary located across central IL/IN/OH. Large
convective complex near KORD is moving east-southeast and will
likely see ongoing development later this afternoon as it slides
down the boundary. At this time, we feel that convection will
remain north of KSDF and KLEX, but there is a non-zero probability
that KLEX could see convection this afternoon. For now, plan on
just keeping a scattered layer at 5 KFT ADL through the afternoon
hours and continue to monitor. Surface winds will generally be
light out of the south/southwest this afternoon and go
light/variable to near calm overnight.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT EDT /11 PM CDT/ SUNDAY
NIGHT FOR INZ076>079-083-084-089>092.
KY...EXCESSIVE HEAT WARNING UNTIL MIDNIGHT EDT /11 PM CDT/ SUNDAY
NIGHT FOR KYZ023>034-038-045-053-061>063-070>074.
HEAT ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ SATURDAY NIGHT FOR
KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082.
Short Term.......MJ
Long Term........EER
Aviation.........MJHazardous weather outlook, Jun 29, 3:33 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 PM EDT FRI JUN 29 2012
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
302345-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-NELSON KY-
LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...
HODGENVILLE...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW
433 PM EDT FRI JUN 29 2012 /333 PM CDT FRI JUN 29 2012/
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/
SUNDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
AFTERNOON TEMPERATURES WILL REACH INTO THE 104 TO 109 DEGREE
RANGE. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE 60S AND
70S WILL RESULT IN HEAT INDEX READINGS TOPPING OUT IN THE 110-115
DEGREE RANGE.
A LINE OF THUNDERSTORMS PUSHING THROUGH CENTRAL INDIANA THIS
AFTERNOON MAY ALLOW MORE STORMS TO DEVELOP OR CONTINUE MOVING INTO
POINTS EAST OF I-65 AND NORTH OF I-64 LATER THIS AFTERNOON AND
EARLY EVENING. ANY STORMS THAT DO SURVIVE INTO SOUTHEAST INDIANA
AND NORTH CENTRAL KENTUCKY COULD BRING DAMAGING WINDS AS WELL AS
LARGE HAIL AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HIGH TEMPERATURES WILL APPROACH OR EXCEED 100 DEGREES EACH DAY
THROUGH MONDAY. THE HOTTEST TEMPERATURES WILL BE ALONG AND WEST
OF INTERSTATE 65. HEAT INDEX READINGS WILL APPROACH 110-115
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).
KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-302345-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...
DANVILLE...LANCASTER...RICHMOND...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
433 PM EDT FRI JUN 29 2012 /333 PM CDT FRI JUN 29 2012/
...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ SATURDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...TONIGHT.
HIGH TEMPERATURES TODAY WILL REACH BETWEEN 100 AND 105 DEGREES.
THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE LOWER 60S WILL
RESULT IN HEAT INDEX VALUES RISING TO BETWEEN 104-109 DEGREES.
A LINE OF THUNDERSTORMS PUSHING THROUGH CENTRAL INDIANA THIS
AFTERNOON MAY ALLOW MORE STORMS TO DEVELOP OR CONTINUE MOVING INTO
THE BLUEGRASS REGION OF KENTUCKY LATER THIS AFTERNOON AND EARLY
EVENING. ANY STORMS THAT DO SURVIVE COULD BRING DAMAGING WINDS AS
WELL AS LARGE HAIL AND FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HIGH TEMPERATURES WILL APPROACH OR EXCEED 100 DEGREES EACH DAY
THROUGH MONDAY. THESE TEMPERATURES ALONG WITH DEWPOINTS IN THE 60S
AND 70S WILL PUSH HEAT INDEX READINGS IN 104-109 DEGREE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).
MJ/EER/RJS
Heat, Perry
- When
- June 29, 4:00 PM EST to June 30, 11:59 PM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.080, -86.638 (the zone’s center; the record gives no point)
The Tell City Coop observer recorded two consecutive days with temperatures exceeding 100 degrees. These last two days in June marked the beginning of a ten day stretch of extreme heat that continued through the 7th of July. Drought accompanied this heat wave, with no rain recorded in Tell City since the 3rd of June.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 29 to 30, 20124 deaths · 6 injured · $527,000 · 1 in hail · 136 events
- Hail and Damaging Winds in West Virginia, June 29, 20123 deaths · $54 million · 1 in hail · 68 events
- Damaging Winds in Virginia, June 29, 20122 deaths · 14 injured · $19 million · 70 kt wind · 33 events
- Hail and Damaging Winds in New Jersey, June 29 to 30, 20122 deaths · $19 million · 1.25 in hail · 13 events
- Damaging Winds and Lightning Strike in Ohio, June 29, 20121 death · $17 million · 70 kt wind · 25 events
- Hail and Damaging Winds in Ohio, June 29, 20126 injured · $1.5 million · 2 in hail · 175 events
- Flash Flood and Hail in Ohio, June 29, 20121 death · 1 injured · $765,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Maryland, June 29, 2012$1.0 million · 1.75 in hail · 131 events
- Damaging Winds in Virginia, June 29, 2012$3.5 million · 64 kt wind · 61 events
- Excessive Heat and Heat in South Carolina, June 29 to 30, 20121 death · 12 events
- Hail and Damaging Winds in Ohio, June 29, 2012$17 million · 1.75 in hail · 15 events
- Excessive Heat and Heat in Pennsylvania, June 29, 20121 death · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389299.